Hail, Sherman
- When
- August 27, 6:10 PM CST to 6:17 PM CST
- Where
- Sherman County, 4 mi SE of Lautz
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.183, -101.983
and a tornado during the evening hours across the central and southcentral Texas panhandle. The worst damage sustained by the high winds were just north of Dumas and also in and near Fritch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms produced hail...damaging winds...and a tornado during the evening hours across the central and southcentral Texas panhandle. The worst damage sustained by the high winds were just north of Dumas and also in and near Fritch. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 27, 1:52 PM CST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 252 PM CDT SUN AUG 27 2006 .DISCUSSION... SHORT TERM FORECAST CONCERNS WILL BE ANY SEVERE WEATHER DEVELOPING ACROSS THE PANHANDLES THROUGH TONIGHT. CLEARING ACROSS THE AREA HAS ALLOWED FOR BETTER SURFACE HEATING THAN YESTERDAY WHICH IS ALREADY CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP TO OUR NORTHWEST AND SOUTHEAST. DIFFLUENCE AHEAD OF A MID AND UPPER LEVEL TROUGH ROTATING EAST OUT OF THE SOUTHERN ROCKIES SHOULD CAUSE SHOWERS AND THUNDERSTORMS TO INCREASE FIRST IN EASTERN NEW MEXICO...THEN SPREAD EAST INTO OUR CWA THIS EVENING AND OVERNIGHT. FORECAST SOUNDINGS SHOW DECENT INSTABILITY AROUND 2K J/G BUT WITH WEAK 0-3KM SHEAR PRIMARY THREAT SHOULD BE HAIL. MOST OF THE CONVECTION SHOULD BE DONE BY DAWN AS A SECONDARY SURGE OF COOL NORTHERLY AIR INVADES IN THE WAKE OF THE PASSING UPPER TROUGH. TEMPERATURES SHOULD GRADUALLY REBOUND THE REMAINDER OF THE WEEK UNTIL THE NEXT COLD FRONT LATE FRIDAY OR EARLY SATURDAY. LATEST GFS HAS SPED THE PROGRESS OF THE FRONT UP TO MOVING IT THROUGH BEFORE PEAK HEATING ON FRIDAY...BUT I FEEL THIS IS A BIT FAST. ENSEMBLE GFS AND ECMWF CONTINUE TO SHOW THE FRONT MOVING THROUGH EARLY SATURDAY. PLUS I DO NOT LIKE THE LOOK OF THE HIGHLY AMPLIFIED...YET LOW WAVELENGTH UPPER PATTERN THE LATEST GFS HAS SET UP. SO WILL GO ABOVE GUIDANCE FOR FRIDAY AND BELOW GUIDANCE FOR SATURDAY. HENNIG && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 61 82 60 82 / 40 20 10 10 BEAVER OK 60 81 59 83 / 30 10 10 10 BOISE CITY OK 59 79 55 82 / 30 10 10 10 BORGER TX 66 85 64 85 / 30 10 10 10 BOYS RANCH TX 62 84 61 85 / 40 20 10 10 CANYON TX 59 82 58 84 / 40 20 10 10 CLARENDON TX 65 85 63 84 / 40 20 10 10 DALHART TX 60 80 57 83 / 40 20 10 10 GUYMON OK 60 84 59 83 / 30 10 10 10 HEREFORD TX 59 80 59 83 / 50 30 10 10 LIPSCOMB TX 61 83 59 84 / 30 10 0 10 PAMPA TX 65 81 62 81 / 30 20 10 10 SHAMROCK TX 66 87 62 85 / 40 20 10 10 WELLINGTON TX 68 87 64 86 / 60 20 10 10 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/10
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CDT SUN AUG 27 2006 OKZ001>003-TXZ001>020-281100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 320 PM CDT SUN AUG 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AS WELL AS THE NORTHWEST AND NORTH CENTRAL TEXAS PANHANDLE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE FOR THUNDERSTORMS MONDAY MAINLY IN THE CENTRAL TO SOUTHERN TEXAS PANHANDLE. THEN A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY MAINLY IN THE WESTERN OKLAHOMA PANHANDLE...AND AGAIN FROM THURSDAY THROUGH SUNDAY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHNEIDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT SUN AUG 27 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST 11 W BOISE CITY 36.73N 102.71W
08/27/2006 E60 MPH CIMARRON OK TRAINED SPOTTER
PEA SIZE HAIL COVERING THE GROUND ABOUT ONE INCH DEEP -
LEAVES FROM TREES STICKING TO WINDOWS BECAUSE THE WIND
BLOWING SO HARD.
&&
KJSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 502 PM CDT SUN AUG 27 2006 TXZ001-272230- DALLAM TX- 502 PM CDT SUN AUG 27 2006 ...STRONG THUNDERSTORM IN NORTHWESTERN DALLAM COUNTY... AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN DALLAM COUNTY MOVING SOUTHEAST AT 5 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 549 PM CDT SUN AUG 27 2006 TXZ001-272315- DALLAM TX- 549 PM CDT SUN AUG 27 2006 ...STRONG THUNDERSTORM IN CENTRAL DALLAM COUNTY... AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL DALLAM COUNTY MOVING EAST AT 15 MPH. HAIL UP TO ONE HALF INCH SIZE...STRONG GUSTY WINDS AROUND 50 MPH...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 604 PM CDT SUN AUG 27 2006 TXZ013-272330- CARSON TX- 604 PM CDT SUN AUG 27 2006 ...STRONG THUNDERSTORM IN SOUTHEASTERN CARSON COUNTY... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF GROOM MOVING EAST AT 10 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 626 PM CDT SUN AUG 27 2006 TXZ001-280015- DALLAM TX- 626 PM CDT SUN AUG 27 2006 ...STRONG THUNDERSTORM IN SOUTHEASTERN DALLAM COUNTY... AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF CONLEN MOVING SOUTHEAST AT 25 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN SOUTHEASTERN DALLAM COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 628 PM CDT SUN AUG 27 2006 TXZ013-014-018-019-280015- ARMSTRONG TX-CARSON TX-DONLEY TX-GRAY TX- 628 PM CDT SUN AUG 27 2006 ...STRONG THUNDERSTORM TO AFFECT NORTHEASTERN ARMSTRONG... SOUTHEASTERN CARSON...NORTHWESTERN DONLEY AND SOUTHWESTERN GRAY COUNTIES... AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GROOM MOVING EAST AT 15 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN NORTHEASTERN ARMSTRONG...SOUTHEASTERN CARSON...NORTHWESTERN DONLEY AND SOUTHWESTERN GRAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. KRAMAR
The Amarillo radar (KAMA), 108 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
7 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Reported at the cotton gin on U.S. Highway 287.
Numerous two to twelve inch tree branches blown down...two willow trees uprooted...and two irrigation pivots overturned and damaged by the high winds at the Pheasant Trails Golf Course. Also...two aluminum garage doors were blown in and badly damaged. One house lost many shingles on the north facing side...a fence with metal posts was partially blown down...and an aluminum roof on a storage shed was ripped up.
The Emergency Manager from Hutchinson county observed the formation of a tornado near the southwestern corner of Hutchinson county which moved into extreme northwestern Carson county. The tornado was also confirmed by a second observer. The tornado path length and path width were estimated. No damage or injuries were reported as the tornado remained over open country.
One large tree was reported uprooted by the high winds and there was no power in town. Also...metal roof completely torn off of a thirty by thirty foot building in the Double Diamond Subdivision.
High winds broke tree limbs...tore up an awning on a trailer home...and caused roof damage to a barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528236, 5528237, 5528238, 5528247, 5528239, 5528248, 5528240, 5528241, 5528242, 5528243, 5528244, 5528246, 5528245.